Self-employment and the earnings of immigrants

Research output: Contribution to journalArticlepeer-review

198 Scopus citations


We examine the question of the economic returns to immigrants engaged in self-employment. Contradictory reports in the literature concerning the superior or inferior earnings of the self-employed relative to wage/salaried workers are related to the choice of functional form of the earnings equation Based on samples of four entrepreneurial immigrants plus control samples of Blacks and Whites from the 1980 Public Use Microdata Sample, We find large differences in the net effect of self-employment, depending on the use of a linear (absolute dollar values) or loglinear (relative returns) form We examine various explanations for the discrepancy and identify the role Of outliers as significant. The loglinear form fits the data better but at the cost of obliterating substantively important information, namely the preponderance of the self-employed among positive outliers. Effects of excluding the latter from the linear form and the theoretical and policy implications of alternative specifications of the earnings equation are examined.

Original languageEnglish (US)
Pages (from-to)219-230
Number of pages12
JournalAmerican Sociological Review
Issue number2
StatePublished - Apr 1996
Externally publishedYes

ASJC Scopus subject areas

  • Sociology and Political Science


Dive into the research topics of 'Self-employment and the earnings of immigrants'. Together they form a unique fingerprint.

Cite this